Endocrinol Metab.  2014 Sep;29(3):388-393. 10.3803/EnM.2014.29.3.388.

Accelerated Disease Progression after Discontinuation of Sorafenib in a Patient with Metastatic Papillary Thyroid Cancer

Affiliations
  • 1Division of Endocrinology and Metabolism, Department of Internal Medicine, The Catholic University of Korea College of Medicine, Seoul, Korea. benedict@catholic.ac.kr

Abstract

Distant metastases from papillary thyroid carcinoma (PTC) are rare and are associated with a poor prognosis. Here, we describe a patient with metastatic PTC who was treated with a tyrosine kinase inhibitor (TKI, sorafenib) for several months that was acutely exacerbated by discontinuation. A 43-year-old male was diagnosed with PTC in February 2004 and underwent total thyroidectomy followed by two courses of high-dose radioactive iodine (RAI) therapy. Despite two additional courses of high-dose RAI therapy, lung and muscle metastases were developed. Treatment with sorafenib was begun in September 2010. After 11 months treatment of sorafenib, newly developed metastatic lesions were found in mediastinal lymph nodes, liver, and bones. Considered as treatment failure, the administration of sorafenib was discontinued. Two weeks after sorafenib treatment was stopped, the disease progressed abruptly and caused death of the patient by respiratory failure. In our patient, PTC progressed rapidly after the cessation of sorafenib treatment. Patients with several other types of cancer have also experienced such rapid disease progression, termed "flare-ups." Physicians should be aware that flare-ups may occur in advanced PTC patients following the cessation of TKI therapy.

Keyword

Thyroid neoplasms; Papillary; Neoplasm metastasis; Sorafenib
Full Text Links
  • ENM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr